Missouri, 2007

Tornado and Hail in Missouri, August 8, 2007

August 8, 2007 · NWS LSX · 10 events in 3 counties and zones

An isolated supercell thunderstorm developed over northeast Missouri and moved southeast across Knox, Lewis, and Marion counties then crossed the river into Adams county Illinois before diminishing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An isolated supercell thunderstorm developed over northeast Missouri and moved southeast across Knox, Lewis, and Marion counties then crossed the river into Adams county Illinois before diminishing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 8, 2:45 PM CST, 25 minutes earlier.

Area forecast discussion, Aug 8, 2:45 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT WED AUG 8 2007

.DISCUSSION...
EXCESSIVE HEAT AND PRECIPITATION CHANCES CONTINUE TO BE THE FORECAST
CHALLENGES FOR THIS PACKAGE.  HEAT WARNING UP IN THE QUINCY AREA
LOOKS TO BE A BUST TODAY AS CLOUDS HAVE HELD TEMPERATURES DOWN IN
THE MID-UPPER 80S THRU EARLY AFTERNOON.  HOWEVER...HEAT INDEX IS
READING 104 AT PITTSFIELD...JUST A FEW MILES SOUTHEAST OF QUINCY.
HEAT WARNING STILL LOOKS GOOD ACROSS THE REST OF THE AREA THIS
AFTERNOON WITH 200 PM READINGS BETWEEN 100 AND 107.

SHORT-TERM MODELS ARE STILL BRINGING A WEAK FRONTAL BOUNDARY THROUGH
THE CWFA THURSDAY AFTERNOON...WHICH COULD TOUCH OFF SCATTERED
THUNDERSTORMS.  NAM BUFR SOUNDINGS ARE SHOWING CAPES IN EXCESS OF
4000 J/KG IN SOME AREAS ON THURSDAY...BUT DEEP LAYER SHEAR IS ONLY
15-20KTS.  MID LEVELS ARE QUITE DRY THOUGH...SO MICROBURST POTENTIAL
WILL LIKELY BE HIGH WITH ANY STORMS THAT DO FORM.  AREAS LUCKY
ENOUGH TO GET SOME RAIN TOMORROW WILL LIKELY NOT GET HOT ENOUGH TO
VERIFY THE HEAT WARNING...BUT IT LOOKS LIKE CONVECTION WILL BE
SCATTERED AT BEST...SO HEAT WARNING WILL CONTINUE AS IT STANDS FOR
THURSDAY.

FRIDAY CONTINUES TO BE THE QUESTION MARK FOR THE VALIDITY OF THE
WARNING.  MODELS APPEAR TO USE THE CONVECTION THURSDAY/THURSDAY
NIGHT AS THE IMPETUS TO PUSH THE FRONT THROUGH THE AREA AND TO BRING
DRIER AIR INTO THE CWFA.  WHILE THIS SCENARIO IS APPEALING...I DO
NOT HAVE A LOT OF FAITH IN IT.  NAM/MAV GUIDANCE COOLS TEMPERATURES
DOWN INTO THE LOW TO MID 90S...EVEN UPPER 80S IN WEST CENTRAL AND
SOUTHWEST ILLINOIS.  GIVEN THE STRENGTH OF THE UPPER RIDGE AND THE
HIGH HEAT AND HUMIDITY THAT ARE IN PLACE OVER THE AREA AT THIS
TIME...I HAVE DOUBTS THAT THIS WEAK FROPA WILL MAKE A LOT OF
DIFFERENCE...IF IT EVEN HAPPENS.  WILL THEREFORE MAKE NO CHANGES TO
THE HEAT WARNING FOR FRIDAY.

AFTER A POSSIBLE BRIEF RESPITE...IT LOOKS LIKE WE COULD HAVE MORE
HEAT PROBLEMS FOR SUNDAY AND MONDAY.  THE LATEST RUNS OF THE GFS
BUILD HEAT AND HUMIDITY BACK INTO THE AREA LATE IN THE WEEKEND OR
EARLY NEXT WEEK WITH DEWPOINTS RISING BACK INTO THE 70S AND 850MB
TEMPS BACK UP TO 24C OR ABOVE...AND THIS PATTERN CONTINUES INTO
TUESDAY AND WEDNESDAY.  THOUGHT THE MOS GUIDANCE LOOKED A LITTLE
WARM SO HAVE TRENDED BACK TOWARD CLIMO JUST A BIT.
REGARDLESS...EXTENDED LOOKS HOT WITH LITTLE CHANCE FOR PRECIP.

CARNEY

&&

.AVIATION...
FOR THE 18Z TAFS...
CONVECTION REMAINED LATE THIS MORNING ACROSS NORTHERN MO JUST TO THE
NORTHWEST OF THE FORECAST AREA. MOST OF THE AREA REMAINED CLEAR AT
THIS TIME. THE CUMULUS FIELD HAS DEVELOPED ACROSS THE EASTERN OZARKS
INTO EASTERN MO. EXPECT MOST OF THE CONVECTION TO REMAIN ACROSS THE
NORTHERN PORTION OF THE AREA THIS AFTERNOON AND OVERNIGHT. A WEAK
COLD FRONT IS FORECAST TO DROP INTO NORTHERN MO BY 12Z THURSDAY.
SCATTERED CONVECTION MAY ACCOMPANY THE FRONT DURING THE MORNING
HOURS THURSDAY AND AFFECT THE STL METRO AREA BY LATE MORNING.

TPS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR AUDRAIN-BOONE-
     CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-JEFFERSON-
     LINCOLN-MADISON-MONITEAU-MONTGOMERY-OSAGE-REYNOLDS-ST.
     CHARLES-ST. FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE.
     GENEVIEVE-WARREN-WASHINGTON.

     EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THURSDAY FOR KNOX-LEWIS-
     MARION-MONROE-PIKE-RALLS-SHELBY.

IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR MADISON IL-
     MONROE IL-RANDOLPH IL-ST. CLAIR IL.

     EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THURSDAY FOR ADAMS IL-BOND
     IL-BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-
     JERSEY IL-MACOUPIN IL-MARION IL-MONTGOMERY IL-PIKE IL-
     WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Aug 8, 4:27 AM CST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
527 AM CDT WED AUG 8 2007

ILZ079-100>102-MOZ041-042-047>052-059>065-072>075-084-085-099-
091200-
RANDOLPH IL-MADISON IL-ST. CLAIR IL-MONROE IL-BOONE-AUDRAIN-
MONITEAU-COLE-OSAGE-CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-
ST. CHARLES-FRANKLIN-ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-
WASHINGTON-ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
527 AM CDT WED AUG 8 2007

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ILLINOIS...CENTRAL MISSOURI...EAST CENTRAL MISSOURI AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE PERSISTENT HOT AND HUMID WEATHER WILL RESULT IN DANGEROUS HEAT
INDEX LEVELS THIS AFTERNOON...WITH READINGS BETWEEN 105 AND 110
DEGREES. LITTLE RELIEF FROM THE HEAT IS EXPECTED TONIGHT. AN
EXCESSIVE HEAT WARNING IS IN EFFECT. FOR FURTHER INFORMATION...
PLEASE REFER TO THE WARNING PRODUCT.

ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING. THERE IS
ALSO A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON. WHILE
SEVERE WEATHER IS NOT EXPECTED...SOME OF THE STRONGER STORMS WILL
BE CAPABLE OF WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PERSISTENT HOT AND HUMID WEATHER WILL RESULT IN DANGEROUS HEAT
INDEX LEVELS THROUGH EARLY FRIDAY EVENING...WITH PEAK READINGS OF
BETWEEN 105 AND 110 DEGREES EXPECTED THURSDAY AFTERNOON...AND
APPROACHING 105 DEGREES FRIDAY AFTERNOON. LITTLE RELIEF FROM THE
HEAT IS EXPECTED DURING THURSDAY NIGHT. AN EXCESSIVE HEAT WARNING
IS IN EFFECT UNTIL EARLY FRIDAY EVENING. FOR FURTHER INFORMATION...
PLEASE REFER TO THE WARNING PRODUCT.

THE RELIEF FROM THE HEAT AND HUMIDITY IS EXPECTED TO BE SHORT-
LIVED...AS AFTERNOON HEAT INDEX READINGS EXCEED 100 DEGREES AGAIN
BY EARLY NEXT WEEK.

A COLD FRONT WILL MOVE SOUTH THROUGH THE REGION LATE THURSDAY AND
THURSDAY NIGHT WITH AN ACCOMPANYING THREAT OF THUNDERSTORMS.
THIS FRONT WILL EVENTUALLY OFFER RELIEF FROM THE EXTREME HEAT
BEGINNING ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

ILZ058>060-064-065-069-070-074-095>099-MOZ018-019-026-027-034>036-
091200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-ADAMS IL-BROWN IL-PIKE IL-CALHOUN IL-
JERSEY IL-KNOX-LEWIS-SHELBY-MARION-MONROE-RALLS-PIKE-
527 AM CDT WED AUG 8 2007

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS...WEST CENTRAL ILLINOIS AND
NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE PERSISTENT HOT AND HUMID WEATHER WILL RESULT IN DANGEROUS HEAT
INDEX LEVELS THIS AFTERNOON...WITH READINGS BETWEEN 105 AND 110
DEGREES. LITTLE RELIEF FROM THE HEAT IS EXPECTED TONIGHT. AN
EXCESSIVE HEAT WARNING IS IN EFFECT. FOR FURTHER INFORMATION...
PLEASE REFER TO THE WARNING PRODUCT.

SCATTERED THUNDERSTORMS ARE EXPECTED...ESPECIALLY IN NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS. INSTABILITY WILL STILL REMAIN
HIGH...WITH SOME STORMS EXCEEDING SEVERE LIMITS. DAMAGING WINDS IN
EXCESS OF 60 MPH IS THE PRIMARY SEVERE THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PERSISTENT HOT AND HUMID WEATHER WILL RESULT IN DANGEROUS HEAT
INDEX LEVELS THROUGH EARLY THURSDAY EVENING...WITH PEAK READINGS OF
AROUND 105 DEGREES EXPECTED THURSDAY AFTERNOON. AN EXCESSIVE HEAT
WARNING IS IN EFFECT UNTIL EARLY THURSDAY EVENING. FOR FURTHER
INFORMATION... PLEASE REFER TO THE WARNING PRODUCT.

THE RELIEF FROM THE HEAT AND HUMIDITY IS EXPECTED TO BE SHORT-
LIVED...AS AFTERNOON HEAT INDEX READINGS EXCEED 100 DEGREES AGAIN
BY EARLY NEXT WEEK.

A COLD FRONT WILL MOVE SOUTH THROUGH THE REGION THURSDAY AFTERNOON
AND NIGHT WITH AN ACCOMPANYING THREAT OF THUNDERSTORMS. THIS
FRONT WILL EVENTUALLY OFFER RELIEF FROM THE EXTREME HEAT BEGINNING
ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH TONIGHT...ESPECIALLY OVER
PORTIONS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

The radar

The St Louis radar (KLSX), 198 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Knox

When
August 8, 3:10 PM CST to 3:15 PM CST
Where
Knox County, Knox City
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
40.150, -92.020

Hail, Knox

When
August 8, 3:15 PM CST
Where
Knox County, 3 mi N of Knox City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.193, -92.020

Thunderstorm Wind, Lewis

When
August 8, 3:25 PM CST
Where
Lewis County, La Belle
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.120, -91.920

Thunderstorm winds blew down several trees, numerous tree limbs and caused minor roof damage in LaBelle.

Hail, Lewis

When
August 8, 3:37 PM CST
Where
Lewis County, La Belle
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.120, -91.920

Hail, Lewis

When
August 8, 3:41 PM CST
Where
Lewis County, 2.8 mi SE of La Belle
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.091, -91.883

Hail, Lewis

When
August 8, 3:45 PM CST
Where
Lewis County, Lewistown
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.080, -91.820

Thunderstorm Wind, Lewis

When
August 8, 4:00 PM CST to 4:02 PM CST
Where
Lewis County, Durham to 1 mi S of Durham
Measured
65 kt (75 mph) estimated gust
Reported by
Newspaper
Coordinates
39.970, -91.670

Thunderstorm winds blew down numerous trees and tree limbs. In Durham, one tree fell onto a vacant house causing minor damage. Also, the winds dented two grain bins on a farm south of Durham.

Tornado, Lewis

When
August 8, 4:02 PM CST
Where
Lewis County, 1 mi S of Durham
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Newspaper
Coordinates
39.956, -91.670

A tornado briefly touched down in a field one mile south of Durham. It flattened some corn in the field. No other damage was reported from the tornado.

Hail, Lewis

When
August 8, 4:02 PM CST
Where
Lewis County, 1 mi S of Durham
Measured
1 in hail
Reported by
Newspaper
Coordinates
39.956, -91.670

Hail, Marion

When
August 8, 4:55 PM CST
Where
Marion County, 5 mi NNE of Palmyra
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.867, -91.494

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyThe tornado archive for Missouri, 2007Warnings in Missouri, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57241, 57242, 57326, 57256, 57249, 57251, 57338, 57334, 57341, 57348.